I have posted on here before about the episodes of overheating I get as my medication wears off ; my hair, face and back are drenched in sweat and my clothes become wringing wet. My consultant and PD nurse dismissed the idea that these episodes were caused by PD or the medication –despite the very obvious relationship with wearing off periods. . I’ve since heard from both men and women with the same experience.
The medics similarly expressed no interest in the horrible bloating I experience after even the smallest amount of food, the heart arrhythmias, and the fact that I often run out of breath half way through a sentence even when I am not exerting myself in any way that could cause breathlessness, or the dizziness and vertigo I frequently expereince.. My wildly fluctuating blood pressure Is also dismissed as non-PD related as I don’t have the typical orthostatic hypotension – my b.p. swings, apparently randomly, from 80/47 to 140/95, often within a few minutes, regardless of what I’m doing. My vast increase in weight and a metabolism that makes a sloth look like a racehorse also ‘ isn’t relevant’ . All these I have been told are nothing to do with PD despite my telling both the nurse and consultant that these symptoms become so much worse in the wearing off period and cause me much more distress than the conventional motor symptoms of tremor, bradykinesia and tremor – easily controlled with medication.
I now discover, via an excellent course run by the neuroscience dept at Birmingham university, that all these deficits are typical of autonomic dysfunction/neuropathy which is frequently found as an effect of the process that causes PD. The autonomic nervous system is involved in the unconscious activity in the body – heart rate, respiration, blood pressure, digestion, metabolic rate, thermoregulation . Degradation of this system is a common result of the death of dopaminergic cells as found In PD. It appears not to be responsive to L dopa.
Has anyone out there experienced or been told about this? And if I can find out about it why, apparently, do none of the medical professionals responsible for my care know about it?
Or do they know but feel it’s acceptable to dismiss my awareness of it because there is nothing they can do about it?